Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 53, NWS Grand Forks, ND

June 29, 2019Benson County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2019, 7:18 AM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2019, 7:18 AM CDT (12:18 UTC)
Expired
Jun 29, 2019, 8:15 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Benson County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 109 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:50 AM CDTHAIL 1.253 Ese Knox, NDSTRONG WINDS AND TORRENTIAL RAINS OCCURRED WITH THE HAIL.
Jun 29, 8:02 AM CDTTSTM WND DMGLeeds, NDLARGE TREE BRANCHES AND LIMBS BROKEN DOWN. WINDS ESTIMATED TO 60 MPH OR GREATER.
Jun 29, 8:15 AM CDTTSTM WND GST 562 Wsw Cando, NDPEAK WINDS MEASURED AT THE CANDO AIRPORT /K9D7/.
Jun 29, 8:15 AM CDTTSTM WND GST 56Cando, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 6:53 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3330 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS53 KFGF 291218
SVRFGF
NDC005-071-095-291315-
/O.NEW.KFGF.SV.W.0053.190629T1218Z-190629T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
718 AM CDT Sat Jun 29 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Benson County in northeastern North Dakota...
  Towner County in northeastern North Dakota...
  Northwestern Ramsey County in northeastern North Dakota...

* Until 815 AM CDT.

* At 717 AM CDT, severe thunderstorms were located along a line
  extending from near Shell Valley to near Pleasant Lake to Orrin,
  moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Pleasant Lake around 725 AM CDT.
  Knox around 730 AM CDT.
  York around 740 AM CDT.
  Esmond, Leeds and Perth around 745 AM CDT.
  Bisbee, Brinsmade and Rocklake around 755 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 9985 4837 9949 4896 9952 4897 9900
      4872 9900 4872 9897 4855 9897 4854 9895
      4837 9897 4785 9934 4785 9981 4802 9981
      4802 9985
TIME...MOT...LOC 1217Z 284DEG 40KT 4881 9992 4837 9990 4810 10019 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

DJR
1 follow-up statement
437 
WWUS53 KFGF 291250
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
750 AM CDT Sat Jun 29 2019

NDC005-071-095-291315-
/O.CON.KFGF.SV.W.0053.000000T0000Z-190629T1315Z/
Benson ND-Towner ND-Ramsey ND-
750 AM CDT Sat Jun 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR BENSON...TOWNER AND NORTHWESTERN RAMSEY COUNTIES...

At 750 AM CDT, severe thunderstorms were located along a line
extending from near Rolla to 10 miles northeast of York to 7 miles
north of Selz, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Perth around 755 AM CDT.
  Amourdale around 800 AM CDT.
  Maza and Cando around 805 AM CDT.
  Rocklake around 810 AM CDT.
  Maddock and Flora around 815 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 9985 4837 9949 4896 9952 4897 9900
      4872 9900 4872 9897 4855 9897 4854 9895
      4837 9897 4785 9934 4785 9981 4802 9981
      4802 9985
TIME...MOT...LOC 1250Z 272DEG 37KT 4881 9956 4844 9946 4796 9993 

HAIL...1.00IN
WIND...60MPH
 
$$

DJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:32 AM CDT, 46 minutes earlier.

Area forecast discussion, Jun 29, 6:32 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
632 AM CDT Sat Jun 29 2019

.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jun 29 2019

Today, there will be several things to watch as the day transpires.
First, a complex of thunderstorms is expected to move across
North Dakota from west to east this morning, with severe
thunderstorms possible along it's track, which will cover the
region from the International Border to the I-94 corridor. This is
expected to approach the CWA around 13Z. Looking at ongoing
activity in western ND, the model timing seems feasible as long as
development is sustained. This first round will dissipate around
midday and will primarily affect the region north of I-94 and west
of the Red River Valley.

Midday through late afternoon: We will see much warmer than average
temperatures combine with high humidity values today across much
of the area. Heat index values of 100 degrees or slightly higher
will be possible, especially for areas south of Highway 200 and
west of the Red River.

Early evening into the early overnight hours: A second round of
severe thunderstorms is possible this evening along a theta-e axis
preceding a cold front. Instability remains favorable, along with
the shear profile, to allow supercell development and the risks
associated with it to include tornadoes, very large hail (greater
than 2 inches), and damaging wind gusts. Initially, storm mode
looks to remain supercellular before upscale linear development
evolves later in the evening. An elevated mixed layer will provide
a cap that initially inhibits development until the arrival of the
boundary, when we will see enough lift to initiate thunderstorms.

.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jun 29 2019

Large scale pattern over the Northern Plains becomes more westerly
as ridge breaks down and upper low drops out of the Arctic into
Manitoba through the first part of next week. Eventually southwest
flow begins to redevelop, but there is little change in 500 heights,
so temps through the extended will tend to be near (or slightly
below) normal in the upper 70s/lower 80s for highs.

These large scale pattern shifts keep an active track within the
vicinity of our CWA, and occasional shower/thunderstorm chances
through the extended period. One period where there may be better
severe potential is Tuesday-Tuesday night when a strong upper jet
streak, mid level shortwave trough, and associated cold front are
shown to drop near or over our CWA. As this occurs steep lapse rates
should support at least elevated instability in the 1500-2500 J/KG.
Strong mid level flow should also allow for at least deep
unidirectional shear (low level shear not as sure). This raises
potential for another round of possible severe weather (large
hail/damaging wind favored).

Looking ahead to Thursday (July 4th) and Friday, southwest flow and
increasing moisture raises possibility of better shower/thunderstorm
chances. Details in these later periods are still uncertain though
and advertised severe parameters at this point do not raise as
specific concerns, but things can change as pattern will be
active/progressive.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 29 2019

Two rounds of thunderstorms will impact the region today with the
first round expected this morning. KDVL will see the earliest
impact at around 15Z with a risk of hail and damaging wind gusts.
We will see improvement through the midday and afternoon with VFR
CIGs across much of the area. Another round of potentially severe
thunderstorms is set to impact the region this evening with large
hail, tornadoes, and damaging wind gusts all possible.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for NDZ024-028>030-038-039-049-052-053.

MN...None.
&&

SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...Lynch
Hazardous weather outlook, Jun 29, 3:37 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
337 AM CDT Sat Jun 29 2019

NDZ006>008-014>016-024-026>029-038-054-300845-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Barnes-Western Walsh County-
337 AM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected this morning west of the Red River and
primarily north of I-94. Risks will include hail to one inch and
wind gusts to 60 mph.

Heat index values will approach or slightly exceed 100 degrees
this afternoon, especially for areas west of the Red River and
south of HWY 200.

A second round of severe thunderstorms is expected to form this
afternoon with risks to include hail 2 inches or larger in
diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy
rainfall could cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern prevails over the next week. Thunderstorms
are possible Tuesday afternoon with severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053-
300845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom-
Sargent-Richland-
337 AM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Heat index values will approach or slightly exceed 100 degrees
this afternoon, especially for areas west of the Red River and
south of HWY 200.

Severe thunderstorms are expected to form this afternoon with
risks to include hail 1 to 2 inches in diameter, tornadoes, and
damaging wind gusts to 75 mph. Heavy rainfall could cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern prevails over the next week. Thunderstorms
are possible Tuesday afternoon with severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:05 AM CDTHeat AdvisoryFGFBarnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more16 hr
Jun 29, 8:07 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner53 min
Jun 29, 8:45 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey45 min
Jun 29, 9:13 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey, Walsh47 min
Jun 29, 9:33 AM CDTSpecial Weather StatementFGFWalsh57 min
Jun 29, 9:58 AM CDTSevere Thunderstorm WarningFGFEddy, Grand Forks, Griggs, Nelson, Steele, Walsh47 min
Jun 29, 10:05 AM CDTHigh Wind WarningFGFBenson, Nelson, Ramsey, Towner, Walsh115 min
Jun 29, 10:39 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Steele, Traill, Walsh31 min
Jun 29, 11:15 AM CDTSpecial Weather StatementFGFTraill45 min
Jun 29, 12:11 PM CDTSevere Thunderstorm WarningFGFCass, Traill64 min
Jun 29, 12:33 PM CDTSevere Thunderstorm WarningFGFCass57 min
Jun 29, 12:37 PM CDTSevere Thunderstorm WarningFGFGriggs38 min
Jun 29, 12:53 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Steele, Traill52 min
Jun 29, 1:32 PM CDTSevere Thunderstorm WarningFGFTraill43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.